Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

I am starting to reduce my dose of citalopram - can I have a bit of hand holding please?

(17 Posts)

I have been on citalopram for more than 5 years - I honestly can't remember how long. The dosage I take has fluctuated from time to time, but mostly I have been on 40mg per day.

Last year I decided it was time to try to come off it, and in consultation with my GP, took the dose down to 30mg for a month and then gradually down, over a period of about 4 months, to 10mg - at which point I nose dived, and went straight back up to 40mg (looking back, I wonder if I panicked which is why I went straight back up to 40mg).

At the time when I started reducing the dosage, I did feel that things were moving a bit fast - but didn't say anything to the GP, and I wonder if this caused the sudden dip in my mood, back into the black.

Anyway, I have been having a number of side effects from the drug, and when I read the leaflet again, to check if one symptom I had developed could be a side effect of the drug, I was shocked to realise how many of the potential side effects I suffer from. I must have read the leaflet when I first went on the drug, and over the years, I had forgotten what it said.

Anyhow - I suffer from night sweats, nausea, diarrhoea, loss of libido and my latest symptom, toothgrinding and jaw clenching - I switched to taking the tablet at night, so the worst of the nausea would happen whilst I slept, but this meant that the worst of the clenching/grinding happened then too, when I couldn't be conscious of it and deliberately relax. I only realised this was an issue after a month or more of daily headaches and waking up with an aching jaw (it felt like I had mumps).

Anyway, I have decided to come off the tablets, but more gradually this time, and so I have gone down to 30mg daily, with the intention of staying on this dose for at least 2 months, then going down to 20mg - but gradually (last time the GP had me take 30mg one day and 20mg the next, for a period of time, as that was a sort of step between 30mg and 20mg, rather than just going straight for it.

I have a review coming up with the GP but have started to reduce the dose already. I am a nurse, and I know I should be doing this under supervision, but I can't help feeling that I know my mood and my medication far better than he does.

Self-indulgent little bump.

Ooops - should have said I have made an appointment to see the GP next week, to discuss my citalopram dosage.

WildEyedAndHairy Fri 17-May-13 12:40:19

Have been there and probably going back on them next week <offers hand>

Doodledumdums Fri 17-May-13 12:40:22

Holding your hand thanks

It sounds like you're being very sensible about how you do it, but please be careful. I was on citalopram (20mg) for about 18 months, and stupidly thought that as I was feeling okay, I was okay to go cold turkey. I was very very wrong! At the time I didn't realise it, but I think I had a nervous breakdown because of it, which then caused me to have to go back on 30mg.

Hope it all goes okay for you. Luckily I never had the side effects you have mentioned while I was on them, but I remember that it wasn't easy coming off them as I got side effects then, so hope you are okay thanks

Sparklingbrook Fri 17-May-13 12:46:12

I tried to get off them last year. I dropped from 40 to 30 to 20 then 10. All was good for about 6 weeks. I am back on 20 again.

Good luck STDG, I hope you can do it. i really want to come off them.

Sparklingbrook Fri 17-May-13 12:49:32

My current side effects are feeling exhausted all the time, and a lot of yawning.

MirandaWest Fri 17-May-13 12:51:32

I cut down really slowly - probably took me about 18 months to go from 40mg to nothing. Had cut down more quickly on more than one occasion but always meant I had to go back on them again which rather defeated the point. I stayed at the new dose for several months each time and although it seemed a long time at the time.

That is what I was thinking, Miranda - taking it really slowly. As I said, last time, the GP encouraged me to reduce the dosage quite quickly, and that didn't work so well for me!

Many thanks for the hand holding. I would love to be free of these tablets - well, the side effects.

Sparklingbrook Fri 17-May-13 13:14:06

Have you gained weight SDTG? That's one reason I want to get off them.

Oh yes - I had forgotten weight gain. I have gone up about 4 dress sizes in the past 6 years. And I had begun to despair of ever losing it - so thank you for reminding me that it might be a side effect, so hopefully coming off it will help me lose the weight.

I think I love you, Sparklingbrook! thanks

Sparklingbrook Fri 17-May-13 13:20:40

My GP says it affects your feeling full response (ie you don't). I think that is how it is for me. I am battling with it by exercise and salad at the moment.

That is really interesting - I didn't know that. It would explain why trying to do the Paul McKenna, eat when you are hungry, stop when you are full, thing, didn't work for me!

Sparklingbrook Fri 17-May-13 13:27:16

I am just trying to stuff my face with healthy stuff . grin

I'm trying to avoid sugar as much as possible - no sweets/cakes/biscuits/chocolate on weekdays - and cutting down on butter and other added fat in cooking. If nothing else, this is making me feel a bit more in control.

findingme Fri 17-May-13 13:36:40

I am in the process of coming off Fluoxetine. The best piece of advice I got was to get the medication in liquid form. Doctors did not suggest this to me, I read it on blogs. I have been dropping a couple of mg every week or 2 depending on how I feel. The doctors told me to drop 5mg a week but I wasn't comfortable with that so worked out my own schedule. I have read that a lot of doctors think that because certain AD's have a long half life, then the withdrawal symptoms are bearable. In some people they are not, so gradual reductions are very important. The info I have read suggests staying on each lowered dose for a month before you reduce again, and only reduce if you feel ready. If you can get Citalopram in liquid form (Google says you can) then you can reduce in smaller measurements than in tablet form which will hopefully reduce withdrawal symptoms.

Also I have also heard that exercise (especially running) is meant to be very good for the mind.

Good luck

alienbanana Fri 17-May-13 13:53:49

Agree that taking it slowly is the way to go.. I found 40mg - 30mg OK to deal with.. but found it got harder the lower the dose. So spend a good couple of months at 30mg, then slowly move down to 20mg. Stay on that for at least 2 months.

Personally I found the jump down to 10mg very hard, and cut tablets in half, so I was on 15mg for a month, then finally on 10mg for another 2 months. it took a long time, but like you I did it too quickly to start with and had to jump back up to 30mg.

Slowly slowly slowly is the way to go.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now